Hail, Houston
- When
- April 28, 5:25 PM CST
- Where
- Houston County, Ash
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.200, -95.680
Golf ball sized hail was observed along CR 3180.
Evening through overnight storms produced a lot of flash flooding, a couple tornadoes, some winds damage and some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Evening through overnight storms produced a lot of flash flooding, a couple tornadoes, some winds damage and some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 28, 4:59 PM CST, 26 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
559 PM CDT Sun Apr 28 2024
...New AVIATION...
.SHORT TERM...
(This evening through Monday Night)
Issued at 405 PM CDT Sun Apr 28 2024
...TORNADO WATCH IN EFFECT UNTIL 9 PM TONIGHT...
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
Light showers are currently ongoing across portions of SE Texas this
afternoon, with stronger/severe storms ongoing over portions of
Northeast Texas. SPC's mesocale analysis depicts ample instability
across SE Texas, with SFC CAPE values of 2500-4000 J/KG, 3km ML CAPE
of 5-150 J/KG. MU LIs of -6 to -8, LCL heights of 500-1000m, and
midlevel lapse rates of 6.5-7.5 DegC/km. Ample shear remains present
throughout the region as well, with Effective Bulk shear around 40-
50 knots and 3km SRH of 150-250 m2s2. 3km EHI values range from 3-5,
Supercell Composite values of 8-12, Sig Tor Parameter values of 1-2,
and Large Hail Parameter values of 8-16. Enhanced Stretching
Potential values of 1-2 are currently focused west of I-45 just
north of the US-59 corridor right now, coinciding with higher VTP
values of 2-4. Model consensus and current observations suggest
isolated/scattered shower/thunderstorm development across SE Texas
this afternoon, with a larger line/cluster of storms forming this
evening over portions of the Brazos Valley/Piney Woods along a
frontal boundary. This complex of thunderstorms should move
east/southeasterly overnight, pushing offshore Monday morning.
A Tornado Watch is in effect for areas north of the US-59 corridor
until 9 PM Tonight. These discrete storms will be capable of
producing all severe hazards, including damaging winds, large hail,
and even a few tornadoes. Additionally, these storms will also be
capable of producing locally heavy rainfall, with some models
suggesting the potential for training storms. A Flood Watch is
currently in effect across the northern third of our CWA until 10 AM
Monday. Rainfall totals will largely be up to 2" though isolated
higher amounts of 3-5" or higher will be possible. Locations outside
of the current watch areas will still be under a Marginal to Slight
Risk of Severe Weather/Excessive rainfall tonight into Monday
morning. Keep an eye on the forecast for additional updates, and be
sure to have multiple ways of receiving warnings tonight.
The severe weather & heavy rainfall threat come to an end on Monday
as this complex of thunderstorms pushes offshore. Isolated showers &
storms will be possible Monday night/early Tuesday due to lingering
moisture. Otherwise, expect much more benign weather with highs in
the 80s and lows in the 60s to lower 70s.
03
&&
.LONG TERM...
(Tuesday through next Saturday)
Issued at 405 PM CDT Sun Apr 28 2024
With an active west to southwest flow aloft, a series of
disturbances will be moving across the area through much of this
period. With precipitable water values remaining on the elevated
side, a persistent onshore flow, and a stalling cold front, look for
periods of showers and thunderstorms across the area for much of the
week, generally higher inland (up north) and lower closer to the
coast. Each day, expect high temperatures in the 80s and low
temperatures in an upper 60s to lower 70s range. 42
&&
.AVIATION...
(00Z TAF Issuance)
Issued at 559 PM CDT Sun Apr 28 2024
Shower/thunderstorm development increasing across the northern
half of Southeast Texas. Embedded strong-severe cells will be
capable of producing all wx modes (strong winds, hail, heavy rain
and isolated tornadoes). Look for this activity to become more
organized/linear this evening...eventually tracking into the
metro area overnight (6-10z) and toward the coast thereafter.
Prevailing MVFR cigs will become IFR in/near the strongest cells.
May see some fog/low cig develop once the precip passes late
tonight followed by gradual improvement into the mid-late morning
hours Mon. VFR areawide during the afternoon. 47
&&
.MARINE...
Issued at 405 PM CDT Sun Apr 28 2024
Moderate to strong onshore winds (still at around 20 knots this
afternoon) and hazardous seas (10 feet at Buoy 42019 at 2 PM CDT)
will continue through late tonight. Minor coastal flooding is expected
in vulnerable locations at times of high tide (mainly during the day
today). There is a chance of showers and thunderstorms, with the best
chances from this evening through Monday morning, and then again during
the day on Tuesday (look for higher winds/seas/bays in and near any
storms). Winds will gradually decrease late tonight into Monday, with
lingering high seas keeping conditions hazardous through much of the
day on Monday. Generally moderate onshore flow will persist through
the rest of the upcoming week. 42
&&
.HYDROLOGY...
Issued at 405 PM CDT Sun Apr 28 2024
A Flood Watch is in effect for portions of the Brazos Valley and the
Piney Woods through 10AM CDT on Monday morning. Widespread showers
and thunderstorms will develop and move through portions of
Southeast Texas this afternoon into tonight. Some of these storms
may become strong to severe and produce heavy rainfall (rainfall
rates up to 2-2.5"/hr) that may lead to localized flooding
especially in low-lying areas or areas with poor drainage.
Generally expecting widespread rainfall totals around 2", but
pockets of 3-5+" inches will be possible especially if storms
train over the same locations repeatedly. The bulk of the heavier
rainfall looks to push out of the watch area by sunrise on Monday
morning, so the Flood Watch may be cancelled a few hours early.
There are currently no River Flood Warnings in effect. The Trinity
River at Moss Bluff (MBFT2) fell below minor flood stage a short
while ago, so that River Flood Warning was cancelled. Additional
rainfall is expected this afternoon and tonight with the greater
confidence for higher rainfall totals along the Upper Trinity River.
As a result, we'll need to monitor observations and forecasts along
this basin for impacts from the heavy rain and its subsequent runoff.
You can monitor current and forecast conditions at this weblink:
water.weather.gov/ahps2/forecasts.php?wfo=HGX
Batiste
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 70 86 68 84 / 100 10 10 30
Houston (IAH) 72 86 71 84 / 90 50 20 50
Galveston (GLS) 73 80 72 79 / 70 80 20 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Monday morning for TXZ163-164-176>179-195-
196-198.
Coastal Flood Advisory until 10 PM CDT this evening for TXZ214-
313-337-338-437>439.
Beach Hazards Statement until midnight CDT tonight for
TXZ436>439.
GM...Small Craft Should Exercise Caution until midnight CDT tonight
for GMZ330-335.
Small Craft Advisory until midnight CDT tonight for GMZ350-355.
Small Craft Should Exercise Caution from midnight tonight to 5
AM CDT Monday for GMZ350-355.
Small Craft Advisory until 5 AM CDT Monday for GMZ370-375.
&&Special Weather Statement
National Weather Service Houston/Galveston TX
510 PM CDT Sun Apr 28 2024
TXZ195-196-198-282245-
Brazos TX-Grimes TX-Burleson TX-
510 PM CDT Sun Apr 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GRIMES...EAST
CENTRAL BURLESON AND CENTRAL BRAZOS COUNTIES THROUGH 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snook, or 7 miles southwest of College Station, moving northeast at
35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
College Station, Bryan, Snook, Kyle Field, and Wellborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.
&&
LAT...LON 3047 9634 3046 9652 3077 9642 3064 9617
3054 9625
TIME...MOT...LOC 2209Z 219DEG 32KT 3053 9640
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SelfSpecial Weather Statement
National Weather Service Houston/Galveston TX
526 PM CDT Sun Apr 28 2024
TXZ196-198-282300-
Brazos TX-Grimes TX-
526 PM CDT Sun Apr 28 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GRIMES AND
SOUTHEASTERN BRAZOS COUNTIES THROUGH 600 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millican, or 9 miles northwest of Navasota, moving northeast at 45
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Southeastern College Station, Millican, and Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.
&&
LAT...LON 3046 9613 3045 9628 3051 9629 3069 9623
3064 9601
TIME...MOT...LOC 2226Z 208DEG 38KT 3050 9617
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SelfSpecial Weather Statement
National Weather Service Houston/Galveston TX
546 PM CDT Sun Apr 28 2024
TXZ196-198-282315-
Brazos TX-Grimes TX-
546 PM CDT Sun Apr 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GRIMES AND EAST
CENTRAL BRAZOS COUNTIES THROUGH 615 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Millican, or 10 miles east of College Station,
moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eastern College Station and Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.
&&
LAT...LON 3055 9612 3056 9622 3074 9610 3066 9594
TIME...MOT...LOC 2246Z 215DEG 24KT 3059 9613
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SelfThe Ft Hood radar (KGRK), 171 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
21 flash flood, 4 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.
Golf ball sized hail was observed along CR 3180.
NWS Storm survey found EF1 tornado damage along a path across portions of northern Grimes and southern Madison counties, generally parallel and to the west of SH 90 between Bedias and Madisonville. Damage included trees downed and uprooted, and there was also some roof damage to a few homes.
NWS Storm survey found EF1 tornado damage along a path across portions of northern Grimes and southern Madison counties, generally parallel and to the west of SH 90 between Bedias and Madisonville. Damage included trees downed and uprooted, and there was also some roof damage to a few homes.
Golf ball sized hail was observed in the Cottonwood area.
A short-lived EF1 tornado with maximum estimated winds of 100 mph impacted the Rock Creek Subdivision in Trinity. The tornado destroyed a mobile home in the subdivision, and two of its occupants sustained injuries. One of those injured died five days later. Widespread tree damage and damage to vehicles was also observed along an approximate 500 yard long and 200 yard wide path.
Numerous roads across portions of the county were reported closed due Flash Flooding, including in Madisonville proper.
Straight line winds caused widespread tree damage as well as some roof and awning damage along FM 2262.
Wind gust occurred at the SH 75 S Tempest Weather system site.
Several large trees were downed on Highway 94.
Wind gust occurred at the SH 75 S Tempest weather system site.
Flash flooding along CR 247 near Midway resulted in the roadway becoming impassable.
Flash flooding prompted a swift water rescue along FM 356.
Flash flooding prompted a swift water rescue along FM 3188 near Trinity.
Flash flooding along TX Hwy 94 made the roadway impassable near Groveton.
Flash flooding along CR 2662 resulted in the roadway becoming impassable.
Flash flooding along US Hwy 287 near Groveton resulted in the roadway becoming impassable.
Flash flooding along CR 1280 north of Groveton resulted in the roadway becoming impassable.
Flash flooding along CR 233 and CR 358 north of Groveton resulted in roadways becoming impassable.
Flash flooding in the Wolf Pen Creek in College Station resulted in nearby roadways becoming impassable.
A section of FM 2989 was washed out by floodwaters near Falba Cemetery.
Flash flooding resulted in widespread road closures across portions of Madison, eastern Brazos, and northern Grimes Counties.
Multiple roadways around Huntsville were closed after becoming impassable due to floodwaters.
Flash flooding along Hwy 287 at Bull Creek made the roadway impassable.
Flooding across Huntsville State Park inundated multiple buildings with around 1ft of floodwater.
All lanes of Hwy 59 were closed near the Baskin Loop Overpass due to flash flooding.
FM 945 at the San Jacinto River was impassable due to floodwaters.
Multiple streets were flooded due to heavy rain in La Porte.
Flash flooding was reported near the intersection of TX-146 and Alexander Dr in Baytown.
Widespread flooding was reported along multiple roadways across Mont Belvieu.
The Interstate 45 feeder road was nearly impassable due to floodwaters in the La Marque area.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Trinity | 2024-05-03 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165424, 1177191, 1177742, 1165425, 1165426, 1177154, 1165435, 1165430, 1165436, 1165433, 1177165, 1177155, 1177156, 1177158, 1177159, 1177161, 1177162, 1177163, 1177164, 1177179, 1177169, 1177172, 1177175, 1177183, 1177180, 1177182, 1177176, 1177178, 1177184, 1177181.